Tornadoes · United States · Colorado · 2008

EF0 tornado, Firstview, Colorado, June 19, 2008

This EF0 tornado ran 0.5 miles across Cheyenne County on June 19, 2008, touching down at 5:36 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2008
Touchdown
5:36 PM MDT (23:36 UTC)
Lifted
5:42 PM MDT (23:42 UTC)
On the ground
6 minutes
Path length
0.5 miles (0.8 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
38.769, -102.596
Lift-off point
38.769, -102.596
Record number
0806191736-02

What the Weather Service recorded

Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.

A storm chaser observed a landspout tornado lasting 7 minutes. The landspout remained nearly stationary with no damage reported.

A landspout tornado lasting one minute was observed by both emergency management and storm chasers. No damage occurred with this brief tornado.

A storm chaser reported a diffuse, weakly rotating landspout tornado. This nearly stationary tornado lasted 6 minutes. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 5:15 PM MDT, 21 minutes earlier.

Area forecast discussion, Jun 19, 5:15 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU JUN 19 2008

.DISCUSSION...

FOR THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS...ONLY
STORM IN THE FORECAST AREA IS ON THE KIT CARSON AND CHEYENNE
COLORADO LINE...OTHERWISE ACTIVITY IS TIED TO THE CHEYENNE RIDGE
ALONG THE CO/WY BORDER AND SOUTH OF THE AREA IN SOUTHWEST
KANSAS/SOUTHEAST COLORADO. AFTER THE 02Z WATCH EXPIRATION FEEL
THAT THERE WILL BE LARGE LULL IN ACTIVITY AS AREA OF 700-500
MOISTURE AND UPPER JET DIVERGENCE EXITS THE AREA. HOWEVER...AS HAS
BEEN THE CASE THE LAST FEW DAYS MAY SEE ACTIVITY MOVE INTO THE
AREA FROM THE NEBRASKA PANHANDLE WHICH SOME OF THE MODELS SHOW IN
THE FIELDS LISTED ABOVE. WILL FINE TUNE THAT LATER TONIGHT AS WE
GET CLOSER TO THAT TIME. OTHERWISE...WINDS WILL BE ERRATIC AND ALL
OVER THE PLACE. TEMPS/DP LOOK PRETTY GOOD AND WILL NEED TO FURTHER
ADJUST SKY GRIDS DOWN AS ONLY SOME CIRRUS FROM CONVECTION EXPECTED
OVER PARTS OF THE AREA.

DDT

&&

.AVIATION...

FOR THE 00Z TAFS...HAVE GONE WITH A VRB06KT WIND PRETTY MUCH
THROUGHOUT THE TAF CYCLE AS THERE IS NO CLEAR CUT DIRECTION
INDICATED. SKY COVER THROUGH MIDNIGHT SHOULD BE OF THE MID AND
HIGH LEVEL VARIETY...MAINLY CONVECTIVE BLOWOFF. BY 18Z FRIDAY
CONVECTION EXPECTED AGAIN BUT CLOSER TO THE CO/KS BORDER SO HAVE
LEFT CB OUT OF THE TAF AT KMCK AND INSERTED IT AT KGLD. BOUNDARY
LAYER RH FROM THE GFS/NAM NOT FAVORABLE FOR FOG SO HAVE LEFT IT
OUT.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 19, 10:22 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 19 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 19 2008 /1122 AM CDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW LEVEL MOISTURE AND
DAYTIME HEATING WILL COMBINE TO GENERATE ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

FLOODING MAY ALSO BECOME AN ISSUE OVER AREAS WHERE HEAVY RAIN HAS
FALLEN OVER PREVIOUS DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH
SATURDAY NIGHT. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

BURTIS

In the hours before

Special weather statement, Jun 19, 4:07 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU JUN 19 2008

COZ091-192215-
KIT CARSON COUNTY-
407 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ARRIBA...OR 13 MILES
SOUTHWEST OF FLAGLER...AND MOVING EAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Special weather statement, Jun 19, 4:26 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU JUN 19 2008

COZ091-192245-
KIT CARSON COUNTY-
426 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...AND MOVING EAST AT 17
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE SEIBERT...VONA AND
STRATTON.
Special weather statement, Jun 19, 5:03 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 19 2008

COZ091-192330-
KIT CARSON COUNTY-
503 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
STRATTON TO 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Local storm report, Jun 19, 5:16 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             10 S VONA               39.16N 102.74W
06/19/2008  E0.88 INCH       KIT CARSON         CO   PUBLIC

&&

MLAMMERS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

11.6 hours before the tornado, 134 km from the path. June 19, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -42199, lifted condensation level 1732 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 24 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-42199 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

0.4 hours after it, 134 km from the path. June 20, 2008.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 361 joules per kilogram, CIN -70, lifted condensation level 2794 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -38 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
757 J/kg
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
9.5 K/km

Open this sounding in Storm Lab

The surface observations

Burlington (ITR), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 19, 2008

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 193:37 PM EDTEF1Chatham, GA0.8100$3.1 million
June 193:30 PM CDTEF1Greene, MO1.3100$150,000
June 193:13 PM MDTEF0Union, NM0.110
June 195:28 PM CDTEF0Cottle, TX0.050
June 196:30 PM CDTEF0Cimarron, OK0.325
June 195:32 PM MDTEF0Cheyenne, CO0.525
June 195:36 PM MDTEF0Cheyenne, CO0.525
June 196:45 PM CDTEF0Lancaster, NE0.140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.